Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Pueblo, CO

May 22, 2018Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 22, 2018, 5:48 PM MDT for Kiowa County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 5:48 PM MDT (23:48 UTC)
Expired
May 22, 2018, 6:30 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS55 KPUB 222348
SVRPUB
COC061-230030-
/O.NEW.KPUB.SV.W.0026.180522T2348Z-180523T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
548 PM MDT TUE MAY 22 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Western Kiowa County in southeastern Colorado...

* Until 630 PM MDT

* At 547 PM MDT, a severe thunderstorm was located near Blue Lake, or
  30 miles northeast of North La Junta, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Haswell and Blue Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 10308 3827 10334 3852 10325 3853 10317
      3861 10317 3861 10288
TIME...MOT...LOC 2347Z 202DEG 32KT 3834 10321 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
1 follow-up statement
053 
WWUS55 KPUB 230026
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
626 PM MDT TUE MAY 22 2018

COC061-230035-
/O.EXP.KPUB.SV.W.0026.000000T0000Z-180523T0030Z/
Kiowa CO-
626 PM MDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA COUNTY WILL
EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3827 10308 3827 10334 3852 10325 3853 10317
      3861 10317 3861 10288
TIME...MOT...LOC 0025Z 347DEG 42KT 3836 10307 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:17 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 22, 3:17 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
317 PM MDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 317 PM MDT Tue May 22 2018

...Critical Fire Weather Conditions expected across the San Luis
Valley Wednesday...

Isolated thunderstorms will continue to develop across the area
through this evening though coverage has been more sparse than past
couple days.  HRRR continues to advertise a line of showers and
thunderstorms developing down around Walsenburg and expanding and
moving northeastward towards Fowler along convergent boundary within
surface trof axis through the late afternoon. Main threat with
thunderstorms through the evening will be plentiful amounts of small
hail and wind gusts to around 50 mph, as it is supported by around
1000 j/kg of CAPE but deep layer shears more in the 20-30 kt range.
This activity lifts off to the northeast with some redevelopment
across the southern border counties of the southeast plains during
the overnight hours. Some iterations of the high res models keep
this activity to the south...across the New Mexico/Ok Panhandle
region. But with some lift possible due to strengthening low level
jet have opted to maintain some isolated pops out that way.
Otherwise...convection over the mountains should decrease during the
evening hours and diminish for most areas by midnight.

Western U.S upper low opens up and lifts out on Wednesday with main
circulation center lifting northeastward into the northern U.S.
Rockies.  Main effect for our area will be a warming and drying
trend as a dry air mass helps to knock back dew points across the
mountains and valleys.  Given increasing flow aloft, winds in
soundings look sufficiently strong to support a Red Flag Warning for
the San Luis Valley where RHs are expected to drop low enough for
long enough to meet the 3 hour duration.  Across the plains, dryline
will be mixing eastward during the afternoon with northern portions
of the I-25 corridor across El Paso and Pueblo counties and
potentially portions of Crowley and Otero counties seeing dew points
fall into the upper 20s and 30s.  Could see an hour or two of
critical fire weather conditions for these areas as well, but not
quite getting the areal coverage and duration of RH below 15 percent
to justify a Red Flag Warning. To the east of the dryline, CAPE
values will be running in the 1000-1500 j/kg range.  Unidirectional
nature of the winds are not yielding very high deep layer shear
values though, so threat for widespread severe looks limited.  With
decent CAPE however, can't rule out a marginal near severe storm or
two across the plains. Will maintain isolated pops across the
eastern counties. Main threat would be gusty winds and hail.  -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 317 PM MDT Tue May 22 2018

Wednesday night-Thursday...Southwest flow aloft across the region
Wednesday afternoon moderates Wednesday night and becomes more
westerly through the day Thursday, as a broad upper trough
translates north and west across the Northern Rockies and upper
level ridging builds into the Great Basin. Models still hinting at
the potential for a few stronger storms along a dryline across the
far Southeast Plains and western Kansas border late Wednesday
afternoon with the potential continuing through the evening with
models developing a low level jet along the Kansas border. Drier and
warmer air within the westerly flow aloft will help to keep
convection at bay on Thursday, however, still can't rule out an
isolated high based late afternoon storm over the higher terrain and
possible across the far Southeast Plains, where best low level
moisture resides. Temperatures on Thursday look to remain above
seasonal levels, with highs in the 80s to lower 90s expected across
the lower elevations, 60s and 70s across the higher terrain and 40
and 50s at the peaks.

Friday-Saturday...Upper level ridging builds across the Rockies into
the early part of the holiday weekend, as Eastern Pacific energy
digs across the West Coast and into the Great Basin. Pattern
supports warm and mainly dry weather, with temperatures expected to
remain above late spring norms, as highs warm into the mid 80s to
mid 90s across the lower elevations, and mainly in the 60s and 70s
across the higher terrain. As for precipitation, can't totally rule
out some high based convection in the afternoon and early evening
hours over the higher terrain, though soundings support mainly virga
and gusty winds.

Sunday-Tuesday...Models fairly consistent of increasing southwest
flow aloft across the region as developing upper low across the
Great Basin slowly weakens as it ejects north and west across the
Northern Rockies through early next week. Again, pattern would
suggest mainly dry, warm and breezy conditions across the area with
increasing fire danger and the potential for critical fire weather
conditions across portions of the South Central and Southeast
Colorado, along with the potential for strong to severe convection
across the far Southeast Plains into early next week with possible
dryline interaction.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 317 PM MDT Tue May 22 2018

Isolated thunderstorms will develop across the area through this
evening, producing VFR cigs/vis along with the potential for some
small hail, and erratic gusty winds up to 45 kts.  Likelihood of
these impacting the terminals is small, with KALS and KPUB seeing
the best chance for VCTS and erratic gusty winds.  Otherwise,
activity will diminish this evening with clearing skies.  KALS could
see a return of patchy ground overnight which could result in IFR to
LIFR conditions for a 3 hour window around/shortly after sunrise.
Otherwise, TAF sites will see increasing southwest winds on
Wednesday with gusts in the 25-30 kt range.  Thunderstorms will be
less likely for the TAF sites as drier and warmer air works in.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Wednesday for COZ224.

&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, May 22, 11:52 AM MDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Tue May 22 2018

COZ058>089-093>099-231800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Tue May 22 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated afternoon and evening thunderstorms are expected across
southern Colorado today. The primary storm threats will be
lightning and wind gusts to around 50 mph. However, a few storms
could briefly become strong, produce small hail and locally heavy
rainfall, particularly across the mountains and across the
southeast plains mainly east of a line from Walsenburg to Fowler.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms will be possible across the
mountains and most of the plains Wednesday afternoon and evening.
Storms across the far eastern plains will have the potential to
produce hail up to around one inch in diameter, wind gusts to
around 60 mph, and frequent lightning. Elsewhere, lightning, small
hail, and wind gusts to around 45 mph will be the main threats.

Thunderstorms will be more limited Thursday through Monday, with
very isolated storm coverage over the mountains and far eastern
plains each afternoon/early evening. In general, storms that do
manage to develop will produce small hail, wind gusts to 45 mph,
and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the region this afternoon and evening.

31/31

In the hours before

Special weather statement, May 22, 2:01 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
201 PM MDT TUE MAY 22 2018

COZ086>088-222045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
201 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 245 PM
MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Walsenburg, or 34 miles north of Trinidad, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano...north central Las Animas and south central Pueblo
Counties.

LAT...LON 3754 10462 3772 10471 3793 10433 3764 10417
TIME...MOT...LOC 2001Z 245DEG 14KT 3767 10458

KT
Special weather statement, May 22, 2:46 PM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT TUE MAY 22 2018

COZ086>088-093-222130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
246 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...NORTHEASTERN
HUERFANO...NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES
UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Delhi, or 34 miles southeast of Pueblo, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Otero...northeastern Huerfano...northwestern Las Animas and
southeastern Pueblo Counties.

LAT...LON 3771 10435 3786 10451 3814 10413 3789 10391
TIME...MOT...LOC 2046Z 229DEG 19KT 3781 10435

KT
Local storm report, May 22, 3:36 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             22 SW FOWLER            37.89N 104.31W
05/22/2018  M0.88 INCH       PUEBLO             CO   STORM CHASER

            VIA SPOTTER NETWORK.

&&

MW
Special weather statement, May 22, 3:37 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
337 PM MDT TUE MAY 22 2018

COZ086-089-093-222215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
337 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO...CROWLEY AND EAST
CENTRAL PUEBLO COUNTIES UNTIL 415 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fowler, or 27 miles west of La Junta, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm. Some
intermittent small hail up to 1/2 inch in diameter will also be
possible with this storm.

Locations impacted include...
Rocky Ford, Fowler, Ordway, Manzanola, Olney Springs, Sugar City and
Crowley.

LAT...LON 3810 10427 3852 10390 3852 10387 3817 10342
      3783 10401
TIME...MOT...LOC 2137Z 228DEG 17KT 3805 10404

KT
Special weather statement, May 22, 4:16 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT TUE MAY 22 2018

COZ086-089-093-095-097-222300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
416 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...CROWLEY...NORTHEASTERN PUEBLO AND NORTHWESTERN BENT COUNTIES
UNTIL 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rocky Ford to 9 miles north of Olney
Springs. Movement was northeast at 30 mph.

Locallt heavy rain, half inch hail and wind gusts up to 50 mph will
be possible with these storms.

Locations impacted include...
Ordway, Sugar City, Cheraw, Crowley and Arlington.

LAT...LON 3839 10313 3801 10359 3830 10408 3852 10392
      3852 10351 3853 10350 3852 10336
TIME...MOT...LOC 2215Z 217DEG 25KT 3809 10364 3830 10398

mw
Special weather statement, May 22, 5:28 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
528 PM MDT TUE MAY 22 2018

COZ093-095-097-230015-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
528 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA AND NORTHWESTERN BENT COUNTIES UNTIL 615 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over
Blue Lake, or 24 miles northeast of North La Junta, moving northeast
at 25 mph.

Nickel size hail, wind gusts up to 50 mph and locally heavy
rainfall will be possible with this storm.

Locations impacted include...
Haswell, Blue Lake and Arlington.

LAT...LON 3817 10321 3824 10341 3852 10330 3853 10317
      3861 10317 3862 10301 3858 10291
TIME...MOT...LOC 2327Z 203DEG 24KT 3828 10328

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:22 PM MDTSpecial Weather StatementPUB38 min
May 21, 7:00 PM MDTSpecial Weather StatementPUB45 min
May 22, 10:42 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache4 hr
May 22, 1:22 PM MDTSpecial Weather StatementPUBHuerfano38 min
May 22, 2:01 PM MDTSpecial Weather StatementPUBHuerfano44 min
May 22, 2:46 PM MDTSpecial Weather StatementPUBPueblo44 min
May 22, 3:00 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr
May 22, 3:37 PM MDTSpecial Weather StatementPUBCrowley38 min
May 22, 4:16 PM MDTSpecial Weather StatementPUBCrowley44 min
May 22, 4:55 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero35 min
May 22, 5:28 PM MDTSpecial Weather StatementPUBKiowa47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.